How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. K Your Own Question
Dr. K
Dr. K, Psychiatrist
Category: Mental Health
Satisfied Customers: 358
Experience:  15 years clinical experience in all areas of psychiatry. Holistic and practical approach.
50493013
Type Your Mental Health Question Here...
Dr. K is online now
A new question is answered every 9 seconds

I have been taking antidepressants for 15 years. I take Venlafaxine

This answer was rated:

I have been taking antidepressants for 15 years. I take Venlafaxine 75 mg tabs, two in the AM. I also take lithium carb 300 mg each as an enhancer, one in AM and one in PM. I am not bipolor. My depression is pretty well under control. My psychiatrist retired 5 years ago. My current family practioner wants me to increase my lithium to three pills per day. She says my lithium level is low. I know that once a year I always had a lithium test but somehow I had the impression it was associated with some organ (kidneys liver??). Do most people take antidepressants for life? I would like to slowly get off the lithium and get off the venlafaxine later on.

Tell your family doctor that just because the level is low doesn't mean the dose needs to be increased. We treat patients...not lab tests. If you feel like you're doing well overall with the current dose, there is no need to increase it. You can also remind your family doctor that you're not bipolar, and low lose lithium is used to boost the effect of antidepressants in patients with unipolar or "regular" depression.

 

Some people need these meds for life and some don't. If you've had 3 episodes of severe depression, there is a 90% chance that you will have another one...and staying on medications could prevent a recurrence.

 

I understand the desire to be off meds...the best way to try it is very slowly lower the dose of one med at a time...and do it at a time when there are no major stressors. If you lower a med and then have a major stress, it will be hard to know if you are feeling worse because of the lower dose.

 

Also, consider this: although I agree with the idea of not taking too much medicine, some people also do worse if they take too little. If you are tolerating the meds well with no major side effects, you may want to consider just staying on them.

 

I do for most of patients try a gradual dose reduction; this means once they are stable for at least 6-12 months we slower lower the dose of one med at a time to see how they do. I usually don't lower the dose any quicker than every 1-3 months to play it safe.

Let me know if you need more clarification. Take care.

_____________________________________________________________________________
Please let me know if you need more information. We can continue the dialog until you are satisfied. Once your are happy with the answers don't forget to hit the ACCEPT button & provide expert feedback. Also remember that this is not an official doctor patient relationship and not a substitute for a full live psychiatric evaluation. Thank you for using justanswers.com

Dr. K and other Mental Health Specialists are ready to help you

Related Mental Health Questions